All Rights Reserved
AccessEcon LLC 2006, 2008.
Powered by MinhViet JSC

Jean-michel Sahut
''A Flexible Non Linear Model to Test the Expectation Hypothesis of Interest Rates''
( 2010, Vol. 30 No.3 )
Conventional approaches to examining the expectation hypothesis of interest rates assume a parametric linear specification among variables. In contrast, this paper tests the hypothesis using a flexible nonlinear inference approach proposed by Hamilton (2001). We examine the impact of the nonlinearity of interest rates to explain the variability of risk premia on market rates. It is assumed that the term structure of interest rates can be identified by two factors, the risk-free rate and its volatility. The results of the linearity test against nonlinear alternatives suggest that there is clear evidence of nonlinearity. Our empirical study shows that correctly accounting for the nonlinearity of the term structure of interest rates may explain the variability of risk premia and the specific characteristics of interest rate dynamics on the U.S. market.
Keywords: Term structure of interest rates, Non linearity, expectation hypothesis, flexible models.
JEL: E4 - Money and Interest Rates: General
E2 - Macroeconomics: Consumption, Saving, Production, Employment, and Investment: General (includes Measurement and Data)
Manuscript Received : Apr 19 2010 Manuscript Accepted : Aug 28 2010

  This abstract has been downloaded 1706 times                The Full PDF of this paper has been downloaded 152488 times